Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Gaylord, MI

June 22, 2021Alpena County, Michigan

NWS Gaylord, MI issued this special weather statement at Jun 22, 2021, 2:52 PM EDT for Alpena County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2021, 2:52 PM EDT (18:52 UTC)
Expired
Jun 22, 2021, 3:30 PM EDT
In force
38 min
Issued by
NWS Gaylord, MI

County Alpena County, MI

The radar

The NCL Michigan radar (KAPX), 79 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2021-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2021-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

461 
WWUS83 KAPX 221852
SPSAPX

Special Weather Statement
National Weather Service Gaylord MI
252 PM EDT Tue Jun 22 2021

MIZ023-024-221930-
Montmorency-Alpena-
252 PM EDT Tue Jun 22 2021

...A STRONG THUNDERSTORM WILL AFFECT ALPENA AND EAST CENTRAL
MONTMORENCY COUNTIES...

At 251 PM EDT, a strong thunderstorm was located near Hillman, or
near Lachine, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alpena, Ossineke, Lachine, Long Rapids, Hillman, Fletcher Pond,
Royston, Spratt, Cathro and Devils Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4496 8393 4517 8393 4520 8346 4493 8342
TIME...MOT...LOC 1851Z 267DEG 23KT 4506 8383 

$$

ADAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 22, 1:00 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 22, 1:00 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
100 PM EDT Tue Jun 22 2021

.UPDATE...
Issued at 1001 AM EDT Tue Jun 22 2021

Unseasonably cold airmass in place across the heart of the US this
morning. After cold early morning lows mainly in the 30s to lower
40s...temps are rebounding nicely into the 50s across our entire
CWA. Meanwhile...an upper level wave is rounding the base of the
upper trough axis...and has now reached Central Upper Michigan.
Shower activity developing along and head of this feature is slowly
increasing in areal coverage as daytime instability begins to build.
This upper wave will swing thru our CWA thru mid afternoon...exiting
our area by late in the day. Enhanced upper level support via the
wave combined with increasing destabilization with plenty of cold
air aloft in place and warming low levels during the afternoon will
result in increasing POPS as well as small chances of thunderstorms.
MUCAPES only increase to a few hundred joules this afternoon. Still
with cold air aloft...the presence of the upper level wave and the
development of lake breeze convergence...a few embedded
thunderstorms are a good bet. Cannot rule out some gusty winds and
some small hail with any storms that do form. Going forecast handles
the expected scenario well for the afternoon. Will only need to make
a few minor adjustments. Expect another relatively cool day across
our Northwoods...but certainly not as cool and breezy as yesterday.
Afternoon high temps will peak in the mid to upper 60s across our
entire CWA.

&&

.NEAR TERM...(Today through Tonight)
Issued at 254 AM EDT Tue Jun 22 2021

...Well below normal temperatures with a few showers and storms...

High impact weather potential: Minimal. A few thunderstorms expected
today. Some potentially producing gusty winds and small hail.

Pattern synopsis and forecast:

One amplified upper level pattern out there this early hour, with
anamously deep (for summer at least) troughing centered north to
south across the Great Lakes...bookended by Intermountain West and
west Atlantic ridge axes. Said troughing supplying an unbelievable
shot of very chilly air into our area, as evident by temperatures
dropping into the 30s in many of our traditional colder locations
(kinda scary to think these reading are still a bit too "warm" for
records). Area centered between shortwaves embedded within the
trough axis, with one removed well to our northeast, another digging
steadily southeast into northern Minnesota, and yet a third racing
southeast across northwest Manitoba.

Despite the amplified nature of the flow, large scale features will
remain quite progressive, with main trough axis exiting into the
eastern Great Lakes by Wednesday morning. Upstream shortwaves will
take their turn rotating across the northern Great Lakes in the
process...working in tandem with development of low level
instability to kick off some showers and thunderstorms today.

Primary forecast concerns/challenges:

Addressing shower and thunderstorm potential today into this evening.

Details:

Given such cold mid level temperatures...H5 temperatures below
negative 20c...expect instability to develop fairly quickly this
morning as the low level environment warms. Lead wave and attendant
forced ascent approaches quickly this morning, and when combined
with that maturing instability, should be enough to trigger shower
development fairly quickly this morning. Expect showers to initially
develop across eastern upper and northwest lower Michigan, spreading
east with time as Lake Michigan stable layer advances inland. Max
instability of a few hundred joules/kg of mixed layer cape develops
later this morning and early afternoon, centered across northeast
lower into portions of eastern upper Michigan. While not overly
impressive, cape does extended well up into those cold temperatures
aloft, supporting charge separation and some lightening potential.
Currently don't expect nothing too significant, but given down low
inverted-v signature on guidance derived soundings and those cold
temperatures aloft, definitely can't rule out some brief gusty winds
and small hail with any more organized updrafts. Any lingering
showers early this evening expected to come to an end as instability
is lost and mid level heights rebound...leaving behind dry overnight
conditions.

Temperatures will continue to run well below normal. Expect highs
today to range through the 60s (feel warm though compared to
yesterday). Not quite as cold tonight as airmass begins to modify,
with lows by Wednesday morning mostly in the lower and middle
40s.

&&

.SHORT TERM...(Wednesday through Thursday)
Issued at 254 AM EDT Tue Jun 22 2021

...Shower potential persists...

High impact weather potential: A few isolated thunderstorms are
possible...none expected to become severe at this time.

The Great Lakes region remains in a broad upper-level trough pattern
with surface high pressure centered just off to our southeast.
Moisture being advected on southwesterly winds will produce chances
of showers Wednesday (mainly afternoon showers near Saginaw Bay) and
again Thursday as a cold front associated with a low pressure system
near Hudson Bay approaches the forecast area. This system will
produce more widespread chances of rain showers and possibly even
some rumbles of thunder as deeper moisture and more synoptic forcing
exists. Cloud cover will increase throughout the day Thursday...as
well as chances for precipitation. Any thunder that does develop is
not expected to become severe at this time, as instability and shear
will be weak. Winds will be southwesterly as aforementioned high
slides a bit farther to the east and will be a bit breezy
again...mainly during the afternoon hours Wednesday and become
stronger Thursday, with some gusts up to 40 mph possible as the
pressure gradient tightens between the high pressure and the
developing low pressure off to our north-northwest. Temperatures
will rebound into the mid to upper 70s Wednesday and reach back into
the 80s Thursday with the stronger southwesterly flow advecting
warmer air into the region. Lows Wednesday night will only drop into
upper 50s to low 60s.

.LONG TERM...(Thursday night through Monday)
Issued at 254 AM EDT Tue Jun 22 2021

High Impact Weather Potential: Minimal

Mainly broad troughing is expected to continue with a more summer-
like pattern. The best chances of precipitation (more widespread)
will likely be at the end of the work week and into the weekend with
a possible low pressure system developing in the western Great Lakes
region and moving over northern lower by Saturday. This will
continue advecting the strong Gulf moisture on southwesterly winds
into the forecast area giving us the good possibility of a much
needed widespread rain event. Temperatures will continue to be in
the upper 70s to mid 80s throughout the extended period. Winds will
be breezy throughout the long term period as the gradient remains
somewhat tight.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 100 PM EDT Tue Jun 22 2021

Upper level wave will continue to ride thru Northern Lower
Michigan this afternoon. Daytime instability combined with upper
level support from this wave will continue to produce showers and
thunderstorms this afternoon. NE Lower Michigan will see the best
chance of showers and storms thru late afternoon. Some small hail
and gusty winds are possible with these storms. Overall
conditions will remain VFR...but will briefly drop to MVFR within
some of the heavier showers and storms. Winds will remain from the
W/SW at 10 to 20 kts thru early evening...and then become
light/variable thru the overnight hours. Winds will then become
S/SW at 10 to 20 kts on Wednesday.

&&

.MARINE...
Issued at 254 AM EDT Tue Jun 22 2021

West to southwest winds become a bit gusty again today, perhaps
producing some low end small craft advisory gusts on portions of
northern Lake Michigan. Southwest winds tonight, but below advisory
criteria levels. Southwest winds become gusty on Wednesday, likely
producing advisory conditions, especially so on northern Lake
Michigan. A few showers and thunderstorms today, with any storms
capable of producing brief gusty winds.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...TL
LONG TERM...TL
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jun 22, 6:53 AM EDT, 7 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
653 AM EDT Tue Jun 22 2021

MIZ016>018-020>036-041-042-086>088-095>099-231200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
653 AM EDT Tue Jun 22 2021

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today across northern
Michigan. While severe storms are not expected, a few storms may
produce brief gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-231200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
653 AM EDT Tue Jun 22 2021

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today. Any storms will be
capable of producing brief gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for thunderstorms Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Jun 22, 12:56 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1256 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     WATER SPOUT      5 NW GLEN HAVEN         44.96N 86.08W
06/22/2021                   LMZ345             MI   TRAINED SPOTTER

            SEVERAL WATER SPOUT REPORTS IN THE MANITOU
            PASSAGE SOUTH OF SOUTH MANITOU ISLAND.

&&
Special weather statement, Jun 22, 1:04 PM EDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Gaylord MI
104 PM EDT Tue Jun 22 2021

MIZ096-221730-
Eastern Mackinac-
104 PM EDT Tue Jun 22 2021

...A SHOWER WILL AFFECT NORTHEASTERN MACKINAC COUNTY...

At 103 PM EDT, a shower was located 9 miles northeast of Allenville,
or 15 miles north of St. Ignace, moving east at 20 mph.

Winds in excess of 30 mph and half inch hail are possible with this
shower. A few lightning strikes are also possible.

This shower will remain over mainly rural areas of northeastern
Mackinac County.

LAT...LON 4602 8444 4606 8476 4615 8475 4616 8455
      4616 8443
TIME...MOT...LOC 1703Z 272DEG 19KT 4610 8470

Cornish
Local storm report, Jun 22, 1:36 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
136 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             6 S RUDYARD             46.15N 84.62W
06/22/2021  E0.25 INCH       MACKINAC           MI   PUBLIC

            PEA SIZE HAIL REPORTED ON MACKINAC TRAIL
            SOUTH OF RUDYARD NEAR COUNTY LINE.

&&
Local storm report, Jun 22, 1:41 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
141 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             LOVELLS                 44.81N 84.47W
06/22/2021  M0.25 INCH       CRAWFORD           MI   NWS EMPLOYEE

            PEA SIZE HAIL IN LOVELLS.

&&
Local storm report, Jun 22, 2:06 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
206 PM EDT TUE JUN 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             4 S GRAYLING            44.60N 84.71W
06/22/2021  E0.25 INCH       CRAWFORD           MI   PUBLIC

            PEA SIZE HAIL AT I-75 EXIT 254.

&&
Special weather statement, Jun 22, 2:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
252 PM EDT Tue Jun 22 2021

MIZ023-024-221930-
Montmorency-Alpena-
252 PM EDT Tue Jun 22 2021

...A STRONG THUNDERSTORM WILL AFFECT ALPENA AND EAST CENTRAL
MONTMORENCY COUNTIES...

At 251 PM EDT, a strong thunderstorm was located near Hillman, or
near Lachine, moving east at 25 mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Alpena, Ossineke, Lachine, Long Rapids, Hillman, Fletcher Pond,
Royston, Spratt, Cathro and Devils Lake.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4496 8393 4517 8393 4520 8346 4493 8342
TIME...MOT...LOC 1851Z 267DEG 23KT 4506 8383

ADAM

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 11:22 AM EDTSpecial Marine WarningAPX83 min
Jun 22, 11:59 AM EDTSpecial Weather StatementAPXCheboygan31 min
Jun 22, 12:21 PM EDTSpecial Weather StatementAPXAntrim, Grand Traverse24 min
Jun 22, 1:04 PM EDTSpecial Weather StatementAPXChippewa26 min
Jun 22, 3:15 PM EDTSpecial Marine WarningAPX60 min
Jun 22, 3:19 PM EDTSpecial Weather StatementAPXGladwin26 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.